Lethal overdose is a relatively common complication of opioid use disorder (Chap. 203). Nearly 50,000 overdose deaths involving opioids occur annually in the United States, and these numbers continue to increase and have accelerated due to mixing high potency fentanyl derivatives with heroin. The accelerating death rates are partially because reversal of fentanyl overdoses can require several-fold larger doses of naloxone than the doses in the intranasal devices used for nonmedical street resuscitations. Diagnosis is based on recognition of characteristic signs and symptoms, including shallow and slow respirations, pupillary miosis (mydriasis does not occur until significant brain anoxia supervenes), bradycardia, hypothermia, and stupor or coma; adulterants can also produce an “allergic-like” reaction characterized by decreased alertness, frothy pulmonary edema, and an elevated blood eosinophil count. Opioids generally do not produce seizures except for unusual cases of polydrug use with the opioid meperidine or with high doses of tramadol. Blood or urine toxicology studies can confirm a diagnosis, but immediate management must be based on clinical criteria.
Rapid recognition and treatment with naloxone, a highly specific reversal agent that is relatively free of complications, is essential. If naloxone is not administered, progression to respiratory and cardiovascular collapse leading to death occurs.
TREATMENT Narcotic Abuse
Managing overdose requires support of vital functions, including intubation if needed, plus naloxone (Table 13-1). The goal is to reverse the respiratory depression and not to administer so much naloxone that it precipitates opiate withdrawal. Because naloxone only lasts a few hours and most opioids last considerably longer, an IV naloxone drip with close monitoring is frequently employed to provide a continuous level of antagonism for 24–72 h depending on the opioid used in the overdose (e.g., morphine vs methadone).
If the overdose is due to buprenorphine, naloxone might be required at total doses of 10 mg or greater, but primary buprenorphine overdose is nearly impossible because this agent is a partial opioid agonist; as the dose of buprenorphine is increased it has greater opioid antagonist than agonist activity. Thus, a 0.2-mg buprenorphine dose leads to analgesia and sedation, while a hundred times greater 20-mg dose produces profound opioid antagonism, precipitating opioid withdrawal in a person who had opioid use disorder on morphine or methadone.
When naloxone has only a limited effect, consider other sedative drugs, especially benzodiazepines which have produced overdoses and deaths in combination with buprenorphine. A specific antagonist for benzodiazepines—flumazenil at 0.2 mg/min—can be given to a maximum of 3 g/h, but it may precipitate seizures and increase intracranial pressure. Like naloxone, administration for a prolonged period is usually required because most benzodiazepines remain active for considerably longer than flumazenil.
Support of vital functions may include oxygen and positive-pressure breathing, IV fluids, pressor agents for hypotension, and cardiac monitoring to detect QT prolongation, which might require specific treatment. Activated charcoal and gastric lavage may be helpful for oral ...